Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Classification of finite commutative group schemes over complete discrete valuation rings; the tangent space and semistable reduction of Abelian varieties

Author: M. V. Bondarko
Translated by: the author
Original publication: Algebra i Analiz, tom 18 (2006), nomer 5.
Journal: St. Petersburg Math. J. 18 (2007), 737-755
MSC (2000): Primary 14L15, 14L05, 14G20, 11G10, 11S31
Published electronically: August 9, 2007
MathSciNet review: 2301041
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A complete classification is obtained for finite connected flat commutative group schemes over mixed characteristic complete discrete valuation rings. The group schemes are classified in terms of their Cartier modules. The equivalence of various definitions of the tangent space and the dimension for these group schemes is proved. This shows that the minimal dimension of a formal group law that contains a given connected group scheme $ S$ as a closed subgroup is equal to the minimal number of generators for the coordinate ring of $ S$. The following reduction criteria for Abelian varieties are deduced.

Suppose $ K$ is a mixed characteristic local field with residue field of characteristic $ p$, $ L$ is a finite extension of $ K$, and $ \mathfrak{O}_K\subset\mathfrak{O}_L$ are the rings of integers for $ K$ and $ L$. Let $ e$ be the absolute ramification index of $ L$, let $ s=[\log_p(pe/(p-1))]$, let $ e_0$ be the ramification index of $ L/K$, and let $ l=2s+v_p(e_0)+1$.

For a finite flat commutative $ \mathfrak{O}_L$-group scheme $ H$, denote by $ TH$ the $ \mathfrak{O}_L$-dual to $ J/J^2$. Here $ J$ is the augmentation ideal of the coordinate ring of $ H$.

Let $ V$ be an $ m$-dimensional Abelian variety over $ K$. Suppose that $ V$ has semistable reduction over $ L$.

Theorem (A). $ V$ has semistable reduction over $ K$ if and only if for some group scheme $ H$ over $ \mathfrak{O}_K$ there exist embeddings of $ H_K$ in $ \operatorname{Ker}[p^{l}]_{V,K}$ and of $ (\mathfrak{O}_L/p^l\mathfrak{O}_L)^m$ in $ TH_{\mathfrak{O}_K}$.

Theorem (B). $ V$ has ordinary reduction over $ K$ if and only if for some $ H_K\subset \operatorname{Ker}[p^{l}]_{V,K}$ and $ M$ unramified over $ K$ we have $ H_M\cong (\mu_{p^{l},M})^m$. Here $ \mu$ denotes the group scheme of roots of unity.

References [Enhancements On Off] (What's this?)

  • 1. M. V. Bondarko, Local Leopoldt’s problem for rings of integers in abelian 𝑝-extensions of complete discrete valuation fields, Doc. Math. 5 (2000), 657–693. MR 1808921
  • 2. M. V. Bondarko, Explicit classification of formal groups over complete discrete valuation fields with imperfect residue field, Proceedings of the St. Petersburg Mathematical Society. Vol. XI, Amer. Math. Soc. Transl. Ser. 2, vol. 218, Amer. Math. Soc., Providence, RI, 2006, pp. 1–29. MR 2279302,
  • 3. M. V. Bondarko, The generic fiber of finite group schemes; a “finite wild” criterion for good reduction of abelian varieties, Izv. Ross. Akad. Nauk Ser. Mat. 70 (2006), no. 4, 21–52 (Russian, with Russian summary); English transl., Izv. Math. 70 (2006), no. 4, 661–691. MR 2261169,
  • 4. M. V. Bondarko and S. V. Vostokov, Explicit classification of formal groups over local fields, Tr. Mat. Inst. Steklova 241 (2003), no. Teor. Chisel, Algebra i Algebr. Geom., 43–67 (Russian, with Russian summary); English transl., Proc. Steklov Inst. Math. 2(241) (2003), 35–57. MR 2024043
  • 5. Brian Conrad, Finite group schemes over bases with low ramification, Compositio Math. 119 (1999), no. 3, 239–320. MR 1727133,
  • 6. Groupes de monodromie en géométrie algébrique. I, Lecture Notes in Mathematics, Vol. 288, Springer-Verlag, Berlin-New York, 1972 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 I); Dirigé par A. Grothendieck. Avec la collaboration de M. Raynaud et D. S. Rim. MR 0354656
  • 7. M. Hazewinkel, Formal groups and applications, Pure Appl. Math., vol. 78, Acad. Press, New York-London, 1978. MR 0506881 (82a:14020)
  • 8. B. Mazur and J. Tate, Canonical height pairings via biextensions, Arithmetic and Geometry, Vol. I, Progr. Math., vol. 35, Birkhäuser Boston, Boston, MA, 1983, pp. 195-237. MR 0717595 (85j:14081)
  • 9. Frans Oort, Dieudonné modules of finite local group schemes, Nederl. Akad. Wetensch. Proc. Ser. A 77=Indag. Math. 36 (1974), 284–292 (French). MR 0354694
  • 10. John Tate and Frans Oort, Group schemes of prime order, Ann. Sci. École Norm. Sup. (4) 3 (1970), 1–21. MR 0265368
  • 11. Michel Raynaud, Schémas en groupes de type (𝑝,…,𝑝), Bull. Soc. Math. France 102 (1974), 241–280 (French). MR 0419467
  • 12. A. Silverberg and Yu. G. Zarhin, Reduction of abelian varieties, The arithmetic and geometry of algebraic cycles (Banff, AB, 1998) NATO Sci. Ser. C Math. Phys. Sci., vol. 548, Kluwer Acad. Publ., Dordrecht, 2000, pp. 495–513. MR 1744959
  • 13. A. Silverberg and Yu. G. Zarhin, Semistable reduction of abelian varieties over extensions of small degree, J. Pure Appl. Algebra 132 (1998), no. 2, 179–193. MR 1640087,
  • 14. J. T. Tate, 𝑝-divisible groups, Proc. Conf. Local Fields (Driebergen, 1966) Springer, Berlin, 1967, pp. 158–183. MR 0231827
  • 15. Th. Zink, Cartiertheorie kommutativer formaler Gruppen, Teubner-Texte zur Math., Bd. 68, BSB B. G. Teubner Verlagsgesellschaft, Leipzig, 1984. MR 0767090 (86j:14046)
  • 16. Thomas Zink, The display of a formal 𝑝-divisible group, Astérisque 278 (2002), 127–248. Cohomologies 𝑝-adiques et applications arithmétiques, I. MR 1922825

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 14L15, 14L05, 14G20, 11G10, 11S31

Retrieve articles in all journals with MSC (2000): 14L15, 14L05, 14G20, 11G10, 11S31

Additional Information

M. V. Bondarko
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, Universitetskiĭ Prospect 28, Staryĭ Peterhof, St. Petersburg 198504, Russia

Keywords: Finite group scheme, Cartier module, tangent space, formal group, Abelian variety, semistable reduction, local field
Received by editor(s): April 10, 2006
Published electronically: August 9, 2007
Additional Notes: Supported by RFBR (grant no. 04-01-00082a).
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society